|low Tcells- what should I add or change at this stage?
Oct 6, 2002
When I started medication about 1.5 years ago on combivir, epivir, and sustiva my viral load was ~750000 and my Tcells were ~15. I stopped the sustiva after 3 weeks due to a bad rash, and After 3 months from first starting meds my viral load went down to 2500 and my Tcells up to 85. A couple of months later I added ziagen to the regimen. After another 3 months my viral load lowered to 1000 and my Tcells went up to 110. A few months later I switched to Trizivir and for the last 6-9 months (two labs done) I have been undetectable and my Tcells holding steady around 125. My doctor wants to try and get the Tcells up by adding another medicine to the Trizivir. What medicine options, in your opinion, would be good to consider at this point, understanding also that my cholesterol and triglycerides are borderline high and that I am on Tricor to control it. Thanks ... David
| Response from Dr. Aberg
It is good news that you became undetectable but it sounds like it took over six months for that to occur. There have been a few studies that suggest individuals who take longer to suppress do not achieve as durable response (meaning time being undetectable) as those who become undetectable relatively quickly (within 12 weeks). The question is whether or not you currently do have some resistance especially to epivir (3TC, lamivudine) and are actually being controlled on 2 drugs. I personally would worry about this and agree that you should be on a more potent regimen.
I am not sure why you were not switched to nevirapine (NVP, Viramune) when you did not tolerate efavirenz (EFV, sustiva). There is no cross-reactivity between EFV and NVP. If you get a rash to one, doesn't mean you will get a rash to the other. But getting back to your question about your T-cells. Some individuals really take awhile to regain T-cells which may be related to host factors such as underlying bone marrow suppression from advanced disease. Also, sometimes the nucleosides themselves especially AZT (Retrovir, zidovudine) can suppress the marrow so it would be helpful to know what your complete blood count is. Do you have a low white blood count? What is the CD4+ T-cell percent? I note that you said you were on combivir and epivir. Epivir is part of the combivir. Combivir is a combined formulation of AZT and 3TC. I hope you were not taking twice the recommended doses of 3TC. If you were, that could contribute to bone marrow suppression.
Given you have high lipids, you may want to avoid protease inhibitors (PI) although I do want to remind you that not everyone does get lipid abnormalities so one can always start a PI and monitor lipids closely. They usually go up within weeks of starting so in individuals like you that I am concerned about high lipids, I check a fasting lipid profile every 4 weeks for the first 3 months and then every 3-6 months depending on the results of the previous ones. But again, I am not sure why you weren't switched to NVP which has been shown in several switch studies to lower the lipids associated with the PI's.
I think you should review with your provider whether AZT is playing a role in suppressing your blood cells. If it is, I would switch to a new regimen such as videx EC (DDI, didanosine), viread (TDF, tenofovir) and Viramune (NVP, nevirapine). I would not continue the 3TC. You could continue abacavir in place of the DDI.
Another option is the use of interleukin-2 (IL-2) which is a T-cell growth factor. It is an injectable and is currently being investigated for use in individuals like yourself who have not achieved an increased T-cell count. If you have had an opportunistic infection, you cannot take IL-2 as it can reactivate infections. You may want to see if an IL-2 study is available near you and if you qualify.
Let me know what you choose to do and how things turn out. It always is helpful for others to learn what works.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.